Lightning, Oxford
- When
- July 20, 10:00 AM EST
- Where
- Oxford County, Bethel
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Lightning struck a home in Bethel causing an estimated $2000 in damage. The lightning cracked a wall in the home and traveled through the home's electrical system, destroying a television, computer, and garage door opener.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck a home in Bethel causing an estimated $2000 in damage. The lightning cracked a wall in the home and traveled through the home's electrical system, destroying a television, computer, and garage door opener.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 20, 8:30 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 930 AM EDT TUE JUL 20 2004 .CURRENT DISCUSSION...SKIES BRIGHTENING AT THIS TIME AND EXPECT RESIDUAL LOW CLDS ESPLY OVER COASTAL SECTIONS TO DISSIPATE. WILL STILL CONTINUE CHANCE SHOWERS AND THUNDERSTORMS THROUGH AFTERNOON. NO CHANGES ANTICIPATED TO CURRRENT FORECAST. && .PREVIOUS SHORT TERM (TODAY THROUGH TONIGHT)... AREAS OF TSTMS IN VT WILL SKIM ACROSS NORTHERN NH THIS MORNING. WIDESPREAD FOG OF VARYING DENSITY...AFFECTED BY CLOUDS PASSING BY. RATHER MUGGY WITH DEWPTS IN THE LOWER TO MID 60S. CLOUDS SHOULD KEEP MAX TEMPS IN THE 70S TO LOWER 80S. UPPER TROF TO THE W TODAY WITH A SHORTWAVE MOVING NE WILL FIRE UP ANOTHER ROUND OF SHOWERS AND TSTMS THIS AFTERNOON. THE TROF LIFTS THROUGH MAINE AND NEW HAMPSHIRE TONIGHT WILL HELP IMPROVE THINGS TONIGHT...JUST SOME PATCHY VALLEY FOG LATER AT NIGHT. && .PREVIOUS LONG TERM (WEDNESDAY THROUGH MONDAY)... UPPER FLOW FLATTENS SIGNIFICANTLY ON WEDNESDAY AS SURFACE BOUNDARY WASHES OUT. SOME MARGINAL INSTABILITY LINGERING OVER THE REGION... BUT K INDEXES SUGGEST MOISTURE LACKING. HAVE HELD ON TO SLIGHT CHANCE POPS AS IN PREVIOUS FORECAST...BUT EXPECT ANY ACTIVITY TO BE VERY WIDELY SCATTERED. HAVE REMOVED MENTION OF PRECIP FROM THE FORECAST WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS NEW ENGLAND FINALLY GETS A BREAK IN THE ACTION. HAVE ALSO BUMPED TEMPS UP THURSDAY THROUGH FRIDAY AS SOME SUMMER-LIKE AIR FINALLY GETS INTO THE AREA. PLUS SIXTEEN AT 850 MB LOOKS GOOD ENOUGH FOR SOME READINGS NEAR 90 IN NEW HAMPSHIRE AND WESTERN MAINE AWAY FROM THE COAST. TEMPS LIKELY TO BE HELD DOWN IN COASTAL AREA AS WINDS TURN ONSHORE THU/FRI. COLD FRONT APPROACHES THE REGION ON FRIDAY BUT MODELS SLOW THIS FEATURE AS IT MOVES INTO NEW ENGLAND. TIMING LOOKS GOOD FOR AFTERNOON AND EVENING THUNDERSTORMS. BIG QUESTION FOR THE WEEKEND IS DOES THIS FRONT MOVE OFFSHORE OR GET HUNG UP OVER THE REGION LIKE MANY HAVE DONE THIS SUMMER. WILL HAVE TO WAIT AND SEE && .AVIATION... LOW CLOUDS AND FOG KEEP LIFTING AT TIMES AS CLOUDS PASS BY. ALSO HAVE AN AREA OF TSTMS IN VT HEADING FOR NORTHERN NH THIS MORNING. LOOK FOR FOG TO LIFT EARLY AND WIDESPREAD 3-5K FT CLOUDS AND AFTERNOON SHWRS/TSTMS. CLEARING WITH AREAS OF FOG TONIGHT. && .MARINE... SCA IS CURRENTLY UP FOR SWELLS. BUOYS ARE REPORTING 4 TO 6 FT SEAS WITH 11 SEC PD. S TO SW WINDS REMAINING FAIRLY LIGHT IN THE SHORT TERM. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...SCA. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 545 AM EDT TUE JUL 20 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-210944- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 545 AM EDT TUE JUL 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Portland,ME radar (KGYX), 79 km away, was scanning. The volume nearest the first event began at 15:00 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417105.